advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Apple Valley, California, USA:

I am a 46 year old female who was diagnosed with type 2 diabetes about nine months ago. Metformin almost killed me, and Amaryl [glimepiride] wasn't much better since I am allergic to sulfa drugs. I was then put on Actos, gained 16 pounds in six weeks, and made me feel weak, have weird dreams, headaches, etc. I quit taking all medications, and I feel fine.

I am following a low carbohydrate diet, I have an exercise bicycle that I use, and I drink plenty of water during the day, but my fasting blood sugar is 165-200+ mg/dl [9.2-11.1 mmol/L], even though my sugar is completely normal the night before. I am 100 pounds overweight, and I cannot lose weight at all, even when I have been on the strict Atkins diet.

What can I do without medication to keep my liver from producing sugar during the night? Would it be wise to start drinking a three ounce glass of dry wine at night before gong to bed to lower the sugar? What has happened to my body? HELP!!

Answer:

The most important thing I can remind you about is that the current sugars you are now reporting are still too high and require therapy. I understand you could not tolerate sulfonylurea, metformin, or Actos [pioglitazone]. However, there are things you could use in your treatment. First, you can make sure you have a diet and exercise plan that will help you lose weight and improve your overall health. Second, your physician could consider prescribing a dose of NPH insulin at bedtime to keep the sugars down. I realize you may not want to be on insulin. However, you have exhausted the other oral medications and still need treatment.

JTL

DTQ-20021221171139
Original posting 30 Dec 2002
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.